Hail, Bent
- When
- July 23, 3:20 PM MST to 3:25 PM MST
- Where
- Bent County, 1.38 mi S of Las Animas
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.050, -103.220
A severe thunderstorm produced wind gusts to 60 mph and hail up to the size of nickels in Las Animas in Bent County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm produced wind gusts to 60 mph and hail up to the size of nickels in Las Animas in Bent County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 1:59 PM MST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 259 PM MDT FRI JUL 23 2010 .SHORT TERM... (TONIGHT AND SATURDAY) THE MAIN PROBLEM IS THE TIMING OF THE COLD FRONT ACROSS THE EASTERN PART OF THE AREA EARLY SATURDAY MORNING. WENT WITH THE NAM TIMING. MONSOON FLOW WILL CONTINUE ACROSS OUR CWA THROUGH SATURDAY...WITH PLENTY OF MOISTURE TO WORK WITH. OVER THE HIGH COUNTRY...EXPECT THE USUAL SLOW MOVING SHOWERS AND THUNDERSTORMS...WITH THE GREATEST COVERAGE AFTERNOON AND EVENING HOURS...WHICH COULD CAUSE RAPID STREAM RISES...ESPECIALLY IN THE EASTERN SAN JUAN AND SOUTHERN SANGRE DE CRISTO MOUNTAINS. OVER THE EASTERN PLAINS...RELATIVELY SLOW MOVING MAINLY EVENING SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN ARE EXPECTED...WHICH COULD RESULT IN LOCAL FLOODING IN AREAS WHICH HAVE RECEIVED HEAVY RAINS THE PAST COUPLE OF DAYS. BY LATE TONIGHT...A COLD FRONT IS EXPECTED TO MOVE ACROSS THE EASTERN PLAINS...ACCOMPANIED BY GUSTY WINDS. THIS FRONT IS EXPECTED TO BE THROUGH MOST OF THE AREA BY AROUND 8 AM SATURDAY. HOWEVER...THE FRONT MAY HANG UP AGAINST THE EASTERN MOUNTAIN SLOPES...AND HELP PRODUCE AN INCREASED CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON...PARTICULARLY OVER THE EAST FACING SLOPES OF THE SOUTHERN SANGRE DE CRISTO MOUNTAINS...AND ALONG THE RATON RIDGE. MONSOON MOISTURE WILL BEGIN SHIFTING SOUTH WITH THE FRONT...BUT WILL CONTINUE TO FUEL AFTERNOON THUNDERSTORMS OVER THE SOUTHERN PART OF OUR AREA. COLDER AIR WILL DROP HIGH TEMPERATURES ACROSS THE EASTERN PLAINS ABOUT 10 DEGREES BEHIND THE FRONT. .LONG TERM... (SAT NITE - FRI) MAIN CONCERN THIS PD IS WETTER AND COOLER CONDITIONS FOR THE LATTER PART OF THE WEEKEND. MAIN CHANGES TO THE GRIDDS WAS TO COOL TEMPS DOWN FOR SUNDAY AND RAMP UP THE PRECIP CHANCES FOR A GOOD PART OF THE REGION FROM SAT NITE THROUGH SUN NITE. SIMULATIONS ARE SURPRISINGLY NOT IN GOOD AGREEMENT FOR THIS WEEKEND. ALTHOUGH ALL GUIDANCE HAS THE SFC FRONT MOVING THROUGH THE AREA...THE GFS IS MUCH MORE GUNG-HO WITH THE QPF DURING THE SAT NITE-SUN NITE TIME FRAME. THIS IS DUE TO THE POSITIONING OF A WEAK 500 MB VORT CENTER OVER THE MIDDLE OF THE STATE WHILE THE NAM HAS MORE OF A 500 TROUGH AXIS DOWN ALONG THE CO/NM BORDER. ALTHOUGH THE GFS IS PROBABLY A BIT OVERDONE ON THE AMOUNT AND TIMING OF THE QPF...IT LIKELY HAS A BETTER HANDLE ON THE PRECIP THEN THE MUCH DRIER NAM. SPEAKING OF PRECIP...SOME OF IT COULD BE ON THE HEAVIER SIDE SAT NITE AND POSSIBLY SUN AFTERNOON AND SUN EVENING. FLOODING/FLASH FLOODING MAY (WILL?) BECOME A CONCERN. BASED ON CURRENT SIMULATION OUTPUT...THE GREATEST THREAT FOR HEAVIER RAIN WILL BE OVER THE SW MTNS...THE E SLOPES OF THE S MTNS AND THE RATON MESA REGION. BY MONDAY...AREA WILL START TO DRY OUT AS HIGH PRESSURE AT MID LVLS DEVELOPS JUST TO THE WEST OF THE REGION. BY LATER IN THE WEEK...A MORE WEAK SW FLOW WILL REDEVELOP AND THIS SHOULD ALLOW THE MONSOON MOISTURE TO ONCE AGAIN TRACK OVER THE REGION. /HODANISH && .AVIATION... SCT TRW ARE EXPECTED NEAR THE FORECAST TERMINALS AND ACROSS MOST OF THE AREA THROUGH ABOUT 03Z...WITH THE GREATEST THREAT VCNTY KCOS. MTN OBSCURATION IS EXPECTED TO CONTINUE UNTIL AFTER 06Z WITH A FEW -TRW REMAINING OVR THE HIR SOUTHERN RIDGES THRU THE NIGHT. A COLD FRONT WILL MOVE THROUGH THE EASTERN PLAINS 07Z-12Z WITH GUSTS TO 30 KTS. LO CLDS WILL BANK UP ALONG THE RATON RIDGE AND SRN SANGER DE CRISTO EASTERN SLOPES AFT 12Z BRINGING MVFR OR IFR CONDNS TO THOSE AREAS. THE OUTLOOK IS FOR SCT TRW TO AGAIN DVLP OVR MTNS AND OVR THE RATON RIDGE AREA AFT 18Z-20Z SATURDAY. EXPECT G40 KTS...BRIEF HVY RAIN...AND LCL MVFR OR IFR CNDNS VCNTY TRW AND ALONG THE SOUTHERN BORDER AREAS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 51/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 626 AM MDT FRI JUL 23 2010 COZ058>089-093>099-241230- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 626 AM MDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND CONTINUE THROUGH THE EVENING HOURS. THE MAIN THREATS FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING. HOWEVER...ONE OR TWO STORM OVER THE FAR SOUTHEAST PLAINS...WILL HAVE THE POTENTIAL TO PRODUCE HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. LATE TONIGHT WE COULD CONTINUE TO SEE SOME ISOLATED THUNDERSTORMS...WITH THE MAIN THREAT BEING LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE MOST NUMEROUS THUNDERSTORMS EXPECTED TO BE OVER AND NEAR THE HIGHER TERRAIN. THE MAIN THREAT FROM STORMS WILL BE LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY WINDS UP TO 50 MPH WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. THE GREATEST POTENTIAL OF WIDESPREAD HEAVY RAINFALL CONTINUES TO BE SATURDAY AND SUNDAY...AS MONSOONAL MOISTURE EMBEDDED WITHIN WEAK FLOW ALOFT AND LOW LEVEL UPSLOPE FLOW BEHIND A COLD FRONT WILL BE JUXTAPOSED. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EARLY IN THE EVENING. 28/23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 257 PM MDT FRI JUL 23 2010 COZ093>095-097>099-232130- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-WESTERN KIOWA COUNTY- 257 PM MDT FRI JUL 23 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO... BENT COUNTY IN SOUTHEAST COLORADO... EXTREME SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO... EXTREME NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... EASTERN OTERO COUNTY IN SOUTHEAST COLORADO... SOUTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...LAMAR. AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES SOUTH OF JOHN MARTIN RESERVOIR...OR 28 MILES SOUTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MCCLAVE. LAS ANIMAS. LAMAR. JOHN MARTIN RESERVOIR. HASTY. FORT LYON. CADDOA. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CERU
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 305 PM MDT FRI JUL 23 2010 COZ093-094-232130- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY- 305 PM MDT FRI JUL 23 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... SOUTHERN OTERO COUNTY IN SOUTHEAST COLORADO... AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF DELHI...OR 30 MILES SOUTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... TIMPAS. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 95 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251371, 251372.